Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 42, NWS Great Falls, MT

December 10, 2012

NWS Great Falls, MT issued this high wind watch at Dec 10, 2012, 1:18 PM MST. It took effect at Dec 11, 2012, 4:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2012, 1:18 PM MST (20:18 UTC)
In effect from
Dec 11, 2012, 4:00 AM MST
Expired
Dec 10, 2012, 8:46 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WWUS75 KTFX 102018
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
118 PM MST MON DEC 10 2012

MTZ009-048-110500-
/O.NEW.KTFX.HW.A.0042.121211T1100Z-121212T0400Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
118 PM MST MON DEC 10 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING. 

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP OVER THE ROCKY
  MOUNTAIN FRONT LATE TONIGHT THROUGH TUESDAY EVENING. THE STRONG
  WINDS COULD CREATE DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR
  65 MPH WILL BE POSSIBLE.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL REDUCE VISIBILITIES AT
  TIMES IN OPEN AREAS...AND THROUGH MARIAS PASS.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING AND MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HIGHLIGHT PLEASE
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
633 
WWUS75 KTFX 110346
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
846 PM MST MON DEC 10 2012

MTZ009-048-111400-
/O.UPG.KTFX.HW.A.0042.121211T1100Z-121212T0400Z/
/O.NEW.KTFX.HW.W.0049.121211T1100Z-121212T0400Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
846 PM MST MON DEC 10 2012

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 9 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 PM MST TUESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: STRONG WINDS WILL DEVELOP OVER THE ROCKY
  MOUNTAIN FRONT LATE TONIGHT AND CONTINUE THROUGH TUESDAY
  EVENING. THE STRONG WINDS COULD CREATE DIFFICULT DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WEST WINDS OF 35 TO 45 MPH...WITH GUSTS UP TO 
  65 MPH ARE EXPECTED.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL REDUCE VISIBILITIES
  AT TIMES IN OPEN AREAS...AND THROUGH MARIAS PASS. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HIGHLIGHT PLEASE
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 10, 10:38 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 10, 10:38 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION SECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 AM MST Mon Dec 10 2012

.UPDATE...

TODAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD TODAY AND THE
AIRMASS WILL GENERALLY REMAIN DRY. WEST WINDS WILL CONTINUE TO CAUSE
SOME LIGHT SNOW OVER THE NORTHERN ROCKIES AND SNOW SHOWERS WILL ALSO
CONTINUE AT TIMES ACROSS SOUTHWEST MONTANA. UPDATED TO CANCEL THE
WINTER WEATHER ADVISORY,  LOWER POPS AND WX, AND ALSO FRESHENED
FIRST PERIOD WINDS. ZELZER

&&

.AVIATION...
UPDATED 1150Z.
An upper level high pressure ridge will build today and the airmass
will generally remain dry. West winds will continue to cause some
light snow over the Northern Rockies and snow showers will also
continue at times across Southwest Montana. Winds aloft will
strengthen Tuesday morning and very strong and gusty surface winds
will develop across the Northern Rockies and adjacent plains. Local
IFR/MVFR conds are expected across the Northern Rockies as well as
extreme Southwest Montana, especially KWYS. Elsewhere, VFR conds are
expected through the next 24 hours.

&&

.PREV DISCUSSION...
/ISSUED 450 AM MST Mon Dec 10 2012/
MONDAY THROUGH WEDNESDAY...Relatively quiet weather in store for
the short term period. Will allow the high wind warning to expire
this morning...will also allow for the winter weather advisory for
blowing and drifting snow to continue for the time being. Sparse
observations received overnight had no mention of reduced
visibilities...however these locations were not located in areas
that would experience the worst of the impacts. Wind speeds remain
elevated along the Rocky Mountain Front and would be cable of
producing reduced visibilities due to blowing and drifting snow.
Winds will generally relax throughout the day as the northwest
flow aloft slowly transitions into a more zonal flow pattern under
the influence of a ridge centered over Southern California. During
this time frame scattered snow showers may move through the area
especially over Southwest Montana. These showers should diminish
through Tuesday as well. By Wednesday energy being ejected from a
deepening low off the California Coast will move across the area
and could deposit more snow over the mountains...while the valleys
and plains continue to remain relatively dry. Temperatures will
remain slightly milder than seasonal values across the area with
Tuesday still expected to be the warmest day in the work week. Suk

WEDNESDAY NIGHT THROUGH MONDAY...Medium range models start the
period in general agreement and have identified the overall pattern
as the Great Basin Low. This involves a split upper trof extending
from central Canada to central California with most of the energy
associated with the southern branch of the trof. The northern branch
has enough instability and lift associated with it to produce
isolated light snow over the area Wednesday night. Scattered snow
will develop over the higher terrain of Southwest Montana which lies
under a diffluent flow pattern aloft. A westerly flow aloft develops
on Thursday as the northern branch moves east and away from the
area. The mountains of Southwest Montana will continue to see
isolated snow on Thursday. The models diverge on Friday as the GFS
develops a weak upper ridge over the area while the European moves
another upper trof to central Montana. The GFS looks a bit more
realistic and have gone with its drier solution. Model uncertainty
continues for Saturday and Sunday though a more westerly flow aloft
appears likely and continued generally dry conditions. The models
bring shortwave energy across the continental divide on Monday with
isolated snow developing. Temperatures will be near seasonal
averages through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  27  44  28 /  20  20  10  10
CTB  33  21  40  22 /  10  20  10  20
HLN  33  22  41  25 /  40  30  20  20
BZN  29  16  37  22 /  60  20  20  20
WEY  22  14  26  19 /  80  40  40  30
DLN  32  20  36  25 /  30  20  20  20
HVR  30  16  37  21 /  20  20  10  10
LWT  31  20  40  24 /  60  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 10, 10:01 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1001 AM MST MON DEC 10 2012

MTZ008>015-044>055-111715-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1001 AM MST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.